Why should you never tilt a dog’s head back when giving liquid medications?FamilyPet
When administering liquid medications, there is a risk for aspiration of the medication if your dog takes it too quickly. Fortunately, a dog’s upper airway has a couple of built-in mechanisms to prevent this from happening.
Most medications administered at home are done so in small volumes. Larger volumes of medication potentially cause the most concern, due to the amount of fluid being forced into a dog’s mouth. This could potentially flood the oral cavity, and cause an accidental aspiration of medication into the trachea.
In most cases, the trachea is protected first by the tongue and then by the epiglottis that is frequently closed over the trachea. This prevents any foreign bodies from entering the wind pipe causing choking, coughing, or aspiration. By tilting the dog’s head back, with its nose pointed almost straight up, the epiglottis can be moved, unprotecting the trachea.
Any fluids or solid objects dropped into the oral cavity at this angle have the potential to enter the trachea, causing choking, coughing, and aspiration. Coughing is the body’s natural response and defense against foreign bodies into the airway, and prevents many cases of aspiration, which can be avoided entirely by not being too forceful when administering medication to our pets.
If you are unsure of how to properly medicate your pets, please have a veterinarian or veterinary technician properly demonstrate to you the proper technique, so that you can be successful at home.